Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 10, 2019, 5:38 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2019, 5:38 PM MDT (23:38 UTC)
- Expired
- Sep 10, 2019, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 109 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 6:02 PM MDT | HEAVY RAIN 2 | T-Or-C, NM | 2 INCHES OF RAIN FELL BETWEEN 5 PM AND 6 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027 WGUS54 KEPZ 102338 FFWEPZ NMC051-110230- /O.NEW.KEPZ.FF.W.0009.190910T2338Z-190911T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 538 PM MDT Tue Sep 10 2019 The National Weather Service in El Paso has issued a * Flash Flood Warning for... Southwestern Sierra County in south central New Mexico... * Until 830 PM MDT. * At 536 PM MDT, trained weather spotters reported flash flooding across the warned area. Up to one inch of rain has already fallen. Flash flooding is already occurring. Trained spotter reported high water over Highway 187, and low water crossings along Las Palomas Creek. * Some locations that may experience flooding include... Truth or Consequences... Palomas... Williamsburg... Lower Palomas Canyon... and Upper Palomas Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3314 10722 3304 10727 3308 10739 3316 10733 $$ REYNOLDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 1:13 PM MDT, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 10, 1:13 PM MDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 113 PM MDT Tue Sep 10 2019 .SYNOPSIS... Monsoon moisture is in place and we will have a series of disturbances track across the Borderland this evening and overnight. This will mean another good shot for showers and thunderstorms across the region tonight. Some of these storms will produce gusty winds, and heavy rainfall. There is slight potential for isolated flash flooding and moderate hail with a few storms. Drier air moves in from the west for Wednesday and Thursday to limit most storm activity to areas well east of the Rio Grande. The moisture makes a return Friday to end the week, and start the weekend, with more rain and storm chances across the entire region. && .DISCUSSION... Water vapor imagery shows a nice dry slot over our region, but with minor moisture gains at mid and upper levels moving in from the west on a series of shortwave troughs approaching ahead of the main trough over the Pac NW. AM EPZ sounding had around 1.25" of PW and area observations are hanging on to dewpoints in the 55-60 degree range. This means our moisture is more than adequate for working with daytime heating and minor dynamics aloft to produce another round of isolated to scattered showers and storms across the region this afternoon through the late evening, and possibly overnight hours. Prog soundings indicate deep CAPE with speed sheer aloft, giving possibility to heavy rain, and moderate hail with some storms. Thus there is risk for flash flooding and severe storms with moderate hail. Gusty outflow with gust speeds near 50 mph also possible, but thinking is winds will stay below severe limits of 58 mph. Flow at mid and upper levels goes more westerly, as does the lower level winds. All of this will work to import drier air into the CWFA from the west, as moisture gets shoved east over the far eastern zones. Models suggest the airmass will be too dry and stable to support showers and storms over the western 1/2 to 2/3rds of the CWFA Wednesday, and nearly the entire CWFA for Thursday. Thus will be quickly and significantly trimming the POPs for these days. More sun and drier air may allow for slightly warmer temperatures, but the lack of high pressure aloft and subsidence warming should keep temperatures near seasonal; meaning near 90 to lower 90s for the lowlands. Friday and Saturday we see a flip in the wind field with a return of E and SE as high pressure aloft, and at the surface, builds back west. This east push will usher low-level gulf moisture back into the area as the mid and upper levels push the monsoon moisture plume back west over our region. These two days look to bring an increase in storm coverage and activity. Thus a reintroduction of POPs for most of the area for Friday and Saturday. Finally, toward the end of the forecast cycle, it appears the upper high continues to drift west to shove the deeper moisture west into AZ as we see drier air move back in over our CWFA. Thus for Sunday onward we begin dropping POPs, especially for eastern and southern zones, keeping rain and storms chances over the northern and eastern zones. 14-Bird && .AVIATION...Valid 11/00Z-12/00Z... P6SM FEW-SCT070-090 SCT-BKN200-250 through 12Z with isolated to scattered VRB25G40KT 1-3SM TSRA BKN030-040 areawide to start but coverage shifting mainly east of the Rio Grande from 06Z-12Z and again after 18Z. Winds shifting to the west to southwest 5-15KTS areawide by 06Z and remaining so through 12/00Z. 26-Grzywacz && .FIRE WEATHER... A couple of west coast troughs will be affecting the Borderland over the next week. The first one will bring a chance for showers and thunderstorms to all areas for the remainder of the day and mainly east of the Rio Grande tomorrow. Drier air moves in behind this system for late Wednesday and Thursday before an easterly push brings a moisture return by Friday. Showers and thunderstorms area again expected Friday afternoon into Saturday. Another storm system approaches the west coast and funnels moisture near the Arizona border Sunday and then areawide Monday. Temperatures will be near normal with relative humidities remaining above 20-25 percent. Winds will remain under 15 mph except near thunderstorms. Vent rates will vary by day from poor to very good. && 26-Grzywacz && .PRELIMINARY POINT TEMPS/POPS... El Paso 69 90 69 92 / 60 10 0 10 Sierra Blanca 63 83 62 84 / 60 30 20 20 Las Cruces 64 87 63 90 / 40 0 0 0 Alamogordo 65 88 65 92 / 50 20 0 0 Cloudcroft 50 69 47 70 / 50 50 20 10 Truth or Consequences 64 89 64 91 / 30 0 0 0 Silver City 59 81 58 86 / 30 10 0 0 Deming 64 88 63 92 / 40 0 0 0 Lordsburg 63 87 62 92 / 20 0 0 0 West El Paso Metro 69 90 70 92 / 50 10 0 0 Dell City 65 91 65 91 / 50 30 20 10 Fort Hancock 69 92 69 94 / 50 30 20 10 Loma Linda 64 82 65 85 / 60 20 10 10 Fabens 68 90 69 92 / 50 20 0 10 Santa Teresa 66 87 65 90 / 50 10 0 0 White Sands HQ 67 88 68 91 / 40 10 0 0 Jornada Range 64 88 63 91 / 40 0 0 0 Hatch 63 89 62 93 / 40 0 0 0 Columbus 65 87 66 92 / 40 0 0 0 Orogrande 65 87 65 90 / 40 10 0 10 Mayhill 55 79 53 78 / 50 40 20 10 Mescalero 54 79 51 80 / 50 40 20 10 Timberon 53 76 51 76 / 60 40 20 10 Winston 53 83 49 85 / 30 10 0 0 Hillsboro 60 87 60 91 / 30 10 0 0 Spaceport 62 88 61 91 / 40 0 0 0 Lake Roberts 54 81 51 86 / 30 10 0 0 Hurley 58 84 57 88 / 30 0 0 0 Cliff 57 88 54 90 / 20 10 0 0 Mule Creek 57 88 57 89 / 20 10 0 0 Faywood 60 84 59 89 / 30 10 0 0 Animas 63 88 62 92 / 20 0 0 0 Hachita 62 87 61 91 / 30 0 0 0 Antelope Wells 61 86 61 91 / 40 0 0 0 Cloverdale 60 81 60 87 / 30 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14/26
Hazardous weather outlook, Sep 10, 11:18 AM MDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1118 AM MDT Tue Sep 10 2019 NMZ401>417-TXZ418>424-111730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1118 AM MDT Tue Sep 10 2019 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Ample monsoon moisture and a series of shortwave disturbances should work with daytime heating to destabilize the atmosphere and cause the development of isolated afternoon and scattered evening storms across the region today through tonight. Primary threats with these storms will be gusty outflow winds, heavy rain and possible flooding, and moderate-sized hail with the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Drier air moves in from the from west to reduce storm probability across much of the region west of the Rio Grande for Wednesday and Thursday. Storms will still be possible for areas to the east of the Rio. Friday through Sunday moisture pushes back in from the east to give the entire region rain and storm chances. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report significant weather to our office via the 800 spotter phone number or via Twitter using our office username @NWSElPaso Bird
In the hours before
Special weather statement, Sep 10, 4:28 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service El Paso TX 428 PM MDT Tue Sep 10 2019 NMZ408-409-102300- Eastern Black Range Foothills NM-Sierra County Lakes NM- 428 PM MDT Tue Sep 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 500 PM MDT... At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near Palomas, moving northeast at 25 mph. Nickel size hail, locally heavy rain, and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Caballo, Truth or Consequences, City of Elephant Butte, Palomas, Williamsburg, Elephant Butte Lake, Upper Palomas Canyon, Lost Canyon, Lower Palomas Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing, Lakeshore Highlands, Lower Animas Creek and Caballo Lake. LAT...LON 3295 10735 3311 10747 3333 10724 3312 10703 TIME...MOT...LOC 2227Z 229DEG 21KT 3309 10733 REYNOLDS
Local storm report, Sep 10, 5:31 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
531 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HEAVY RAIN WILLIAMSBURG 33.12N 107.30W
09/10/2019 U0.00 INCH SIERRA NM TRAINED SPOTTER
HEAVY RAIN WITH STREET FLOODING OCCURRING. WATER 6
INCHES DEEP.
&&
EVENT NUMBER EPZ1900289
JARThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 4:28 PM MDT | Special Weather Statement | EPZ | Sierra | 32 min |
| Sep 10, 5:18 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.